Texas, 2022Strong Wind in Texas, March 17, 2022
March 17, 2022 · NWS BRO · 1 event in 1 county or zone
A strong pressure gradient developed over Deep South Texas thanks to a developing low in northern Texas and a strong high over the Southeastern United States. These strong winds led to the overturning of an UPS Truck on HWY 48 in southeastern Cameron County.
- Deaths
- 0
- Injuries
- 1
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed over Deep South Texas thanks to a developing low in northern Texas and a strong high over the Southeastern United States. These strong winds led to the overturning of an UPS Truck on HWY 48 in southeastern Cameron County. The driver was injured during the accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 17, 5:36 AM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 17, 5:36 AM CST, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
636 AM CDT Thu Mar 17 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR to MVFR conditions this morning as clouds move
into the area. By the afternoon hours, southerly winds increase
with gusts up to 25 kts especially for BRO and HRL. VFR prevails
for the afternoon and evening. Have fog possibly forming after
midnight tonight which could lead to MVFR to IFR conditions.
&&
.PREV DISCUSSION... /issued 425 AM CDT Thu Mar 17 2022/
SHORT TERM (Today through Friday): At the mid-levels, high pressure
sticks around for most of the day before an incoming 500mb level
trough intensifies and moves eastward into central Texas by this
evening. This causes the pressure gradient to strengthen over Deep
South Texas making for a breezy day with gusts up to 25-30 mph
from the southeast especially for the coastal counties. As for the
surface level, an incoming prefrontal trough, followed with a dry
line as well, moves through the Northern Ranchlands and Upper
Valley by this afternoon. The trough turns the winds northerly and
the dry line follows the trough and drops dewpoints to the 30s
and 40s in the Northern Ranchlands and Upper Valley for a few
hours before the dry line retreats westward after sunset. However,
the Lower Valley's winds will stay southerly throughout the day
and dewpoints are expected to remain in the upper 60s. Lastly,
temperatures will still be very warm today across the CWA with
upper 80s near the coast and lower 90s out west.
By this evening, southerly winds return for all of Deep South Texas
allowing the dewpoints to rebound for most the area. Winds die down
tonight as well creating favorable conditions for patchy fog for the
coastal counties. Tonight's lows will be in the upper 50s in the
Ranchlands and mid 60s for the RGV.
Any fog that forms overnight will quickly dissipate as the next cold
front moves through by noon Friday. This front will increase our
winds and turn them northerly, possibly up to 35 mph at times, and
drop our dewpoints into the 30s and 40s for Friday. Highs are
expected to be in the 80s for Friday which is about a 10 degree
temperature drop from Thursday.
LONG TERM (Friday Night through Wednesday): A series of 500 mb
short waves will be digging across the central portion of the
country late Fri. As these features exit the area, 500 mb ridging
will build over southern TX/RGV warming up temps nicely into Sun.
Late Sun and Mon, a large and elongated trough axis will move
across the Rockies towards the central States into Mon. This will
boost up the PGF as an elongated surface system develops over the
central States. WAA will be on the increase as a very strong low
level southerly flow builds over the RGV into Mon. The large
trough from the Rockies will shift towards a closed 500 mb low
across the central States on Mon. As the closed low shifts
eastwards steadily, it will pull a relatively mild cold front
through the region on Tues dropping down temps just a bit into
Wed.
Both the ECMWF and GFS models show pretty good agreement in the
evolution of the 500 mb pattern through Days 7/8. The major
differences between the two models occurs mainly for next
Wed/Thurs with the ECMWF maintaining more significant CAA over
the RGV versus the GFS. Will stick close to a model blend for
temps through next Wed. Both models are maintaining pretty low
pops through next Wed as the steady progression of systems
impacting the central portion of the country keeps the better
moisture advection confined well north of the RGV. Will maintain
pops in the longer range period generally in the 20-40% range for
early next week mainly for the northern and eastern portions of
the region.
Overall forecast confidence is above average this morning due to
the good long range model agreement into next week.
MARINE (Today through Friday): Marine conditions will slowly
deteriorate as the pressure gradient strenghtens ahead of the
front. Winds aren't quite meeting SCA criteria today, but SCEC
will be needed. Tonight, winds calm and patchy sea fog may occur
over the nearshore Gulf Waters but quickly dissipates by Friday
morning. As for tomorrow, after the front passes through in the
early afternoon hours, SCA conditions will be more favorable and
may be needed through the evening.
Friday Night through Monday Night: Broad surface ridging will be
pushing SE across the northern portion of the Gulf of Mex Fri
Night and Sat. This will result in moderate E-NE surface winds
prevailing along the lower TX coastline. As the powerful elongated
500 mb trough axis helps to develop a very strong surface low
pressure system over the central Plains States throughout Sun and
Mon the PGF will tighten up resulting in strengthening southerly
winds and stronger seas on Mon and Mon Night, likely reaching or
exceeding SCA levels.
FIRE WEATHER: Dewpoints are expected to drop into the 30s and 40s
with RH values in the teens by Friday afternoon due to an incoming
cold front. Winds will also be gusty up to 30 mph at times which
will be favorable for Fire Weather concerns especially in the
Northern Ranchlands. Decided to issue a Fire Weather Watch for the
entire CWA for most of the afternoon from 15-21z Friday especially
with the area being highly cured and fuel loaded.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 63 74 58 / 0 0 0 0
BROWNSVILLE 85 66 79 57 / 0 0 0 0
HARLINGEN 87 64 80 55 / 0 0 0 0
MCALLEN 90 63 83 54 / 0 0 0 0
RIO GRANDE CITY 94 59 82 50 / 0 0 0 0
SOUTH PADRE ISLAND 73 63 69 61 / 10 10 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday morning through Friday afternoon
for TXZ248>255-353.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
65-Soria/AviationHazardous weather outlook, Mar 17, 3:37 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
437 AM CDT Thu Mar 17 2022
TXZ248>257-351-353-180945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
437 AM CDT Thu Mar 17 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Elevated risk of rip currents today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Elevated rip currents are expected Friday through Monday. Fire
Weather Watch in effect may need to be upgraded to a Red Flag
Warning on Friday. A Wind Advisory is possible for Deep South
Texas on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-180945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
437 AM CDT Thu Mar 17 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Small Craft Advisory conditions possible Friday and then again on
Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Strong Wind, Coastal Cameron
- When
- March 17, 9:25 AM CST to 1:53 PM CST
- Where
- Coastal Cameron forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $12,000
- Reported by
- Law Enforcement
Gusty south winds to an estimated 40 knots occurred in the Rio Grande Valley of Deep South Texas. An UPS truck traveling eastbound on Texas HWY 48 rolled over shortly before 11:30AM CDT due to the strong, gusty winds. The driver suffered minor injuries during the accident. Damage to the vehicle is estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Missouri, March 17, 20225 deaths · 14 injured · 5 events
- Avalanche in Wyoming, March 17, 20221 death · 1 injured · 1 event
- Avalanche in Colorado, March 17, 20221 death · 1 event
- Winter Storm and High Wind in Kansas, March 17 to 18, 202255 kt wind · 14 events
- Winter Weather in Alaska, March 17 to 20, 20224 events
- High Wind in Texas, March 17, 202256 kt wind · 4 events
- Hail in Texas, March 17, 20220.88 in hail · 3 events
- Damaging Winds in Oklahoma, March 17, 2022$8,000 · 65 kt wind · 3 events
- Winter Weather in Nebraska, March 17, 20222 events
- Winter Storm in New Mexico, March 17, 20222 events
- High Wind in Texas, March 17, 202261 kt wind · 2 events
- Winter Weather in Colorado, March 17, 2022$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003060.